Nebraska, 2004

Flash Flood and Hail in Nebraska, June 12, 2004

June 12, 2004 · NWS GID · 20 events in 7 counties and zones

Two rounds of severe thunderstorms pounded south-central Nebraska this Saturday. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
$4.3 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two rounds of severe thunderstorms pounded south-central Nebraska this Saturday. Crop damage and flooding were common east of U.S. Highway 281 and south of Interstate 80. The first round began in the morning. Heavy rain and hail pounded areas from Superior to north of York and Osceola. Fillmore county was hardest hit with golf ball size hail and one to two inches of rain.The second round by mid-afternoon targeted the sam area primarily east of Hastings. Fillmore county took the brunt of the storm with 2 to 5 inches of rain and a swath of severe crop damage from west of Milligan to the north of town. Large hail and heavy rain was also reported at Shickley. At the time, Fillmore county was busy with activities. Geneva was having a softball tournament, while Shickley and Milligan were both having town celebrations.In Sutton, 3 to 4 inches of rain fell in a couple of hours. The School Creek in northeast Clay county spilled over its banks onto U.S. Highway 6. A bridge was washed out just west of Sutton, and the creek spilled out of its banks in town. Large hail was also reported in Clay county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 12, 2:53 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 2:53 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
353 AM CDT SAT JUN 12 2004

.DISCUSSION...RETURN OF THE WARM FRONT CAN BE TRACKED ON INFRARED
SATELLITE IMAGERY EARLY THIS MORNING. MOISTURE BEHIND THE FRONT WAS
JUST MAKING ITS WAY INTO THE FAR SOUTHEASTERN CORNER OF THE FORECAST
AREA AT 08Z. DEWPOINT TEMPERATURE AT KRSL JUMPED FROM 42 TO 63 IN
THE LAST TWO HOURS. MOISTURE ALSO RETURNING TO MUCH OF SOUTHWEST
KANSAS WHERE DEWPOINT TEMPERATURES ROSE FROM THE MIDDLE 30S TO THE
MIDDLE 50S. AT CURRENT RATE OF PROGRESS...A 70 DEWPOINT IN
THAYER...JEWELL...AND MITCHELL COUNTIES IS LIKELY BY 12Z.

ETA 06Z RUN SHOWS THE WARM FRONT BLASTING THROUGH THE FORECAST
AREA...STRETCHING FROM KODX TO KLXN BY 00Z SUNDAY. ETA SURFACE
DEWPOINT FIELD IS ABOUT 4 TO 8 F TOO COOL AT THE LEADING EDGE OF
WARM FRONT...EXPECT DEWPOINT TEMPERATURES TO BE HIGHER THAN ETA
VALUES BY 18Z IN THE EASTERN HALF OF AREA. EXPECT CAPE VALUES ACROSS
THE EASTERN HALF OF THE FORECAST AREA TO BE BETWEEN 2000 AND 4000
J/KG BY 21Z. ETA GENERATES QPF BY 15Z IN SOUTHEAST NEBRASKA...BUT
FEEL IT IS STARTING TOO SOON...AS NO REAL TRIGGERS ARE SEEN IN THE
OBSERVATIONS OR MODEL DATA. HELICITY VALUES IN THE SOUTHEASTERN
THIRD OF THE AREA...SPC MODERATE THREAT AREA...ARE UP TO 250 BY 21Z.
BELIEVE CONVECTION WILL FIRE AFTER 21Z...AS THE CAP WEAKENS AND
SHORT WAVE PASSES TO THE NORTH THROUGH SOUTH DAKOTA.

ZONAL FLOW WILL CONTINUE ACROSS THE REGION INTO THE MIDDLE OF THE
WEEK. DAY TO DAY CHANCES OF CONVECTION WILL DEPEND ON THE POSITION
OF THE FRONTAL BOUNDARY IN THE REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, Jun 12, 3:48 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
448 AM CDT SAT JUN 12 2004

KSZ005-017-NEZ039>041-046>049-060>062-072>074-082>084-131200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-HOWARD-
KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-VALLEY-
448 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER...NORTH AND WEST OF A LINE
FROM YORK NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS. HAIL UP TO
GOLF BALL SIZE...AND WINDS OVER 60 MPH ARE THE MAIN THREATS OF SEVERE
WEATHER LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL PUSH
NORTHWEST ACROSS THE REGION EARLY THIS MORNING BRINGING WARM MOIST
AIR.  THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS
AFTERNOON...BUT THE WIND SHEAR PROFILE WILL BE RATHER WEAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY.  THE
CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

KSZ006-007-018-019-NEZ063-064-075>077-085>087-131200-
ADAMS-CLAY-FILLMORE-HAMILTON-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-
THAYER-WEBSTER-YORK-
448 AM CDT SAT JUN 12 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER LATER TODAY...SOUTH AND
EAST OF A LINE FROM YORK NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS.
ISOLATED TORNADOES...HAIL UP TO BASEBALL SIZE...AND WINDS OVER 60 MPH
ARE THE MAIN THREATS OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING. A WARM FRONT WILL PUSH NORTHWEST ACROSS THE REGION EARLY
THIS MORNING BRINGING WARM MOIST AIR.  THE ATMOSPHERE WILL BECOME
VERY UNSTABLE THIS AFTERNOON...AND THE WIND SHEAR PROFILE WILL BE
SUFFICIENT TO SUPPORT SUPERCELL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY.  THE
CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NELSON

The radar

The Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Clay

When
June 12, 9:15 AM CST
Where
Clay County, 5 mi NW of Ong
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.450, -97.933

Hail, Nuckolls

When
June 12, 9:17 AM CST
Where
Nuckolls County, Superior
Measured
0.88 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -98.067

Hail, Nuckolls

When
June 12, 9:35 AM CST
Where
Nuckolls County, Nelson
Measured
0.88 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.200, -98.067

Thunderstorm Wind, Nuckolls

When
June 12, 9:35 AM CST
Where
Nuckolls County, Oak
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.233, -97.850

Hail, Polk

When
June 12, 9:38 AM CST
Where
Polk County, 10 mi NW of Osceola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -97.683

Hail, Fillmore

When
June 12, 9:40 AM CST
Where
Fillmore County, Geneva
Measured
0.88 in hail
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -97.583

Hail, Fillmore

When
June 12, 10:00 AM CST
Where
Fillmore County, Ohiowa
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.450

Hail, Fillmore

When
June 12, 1:40 PM CST
Where
Fillmore County, Milligan
Measured
0.88 in hail
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -97.383

Hail, Fillmore

When
June 12, 1:51 PM CST
Where
Fillmore County, Milligan
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -97.383

Hail, Fillmore

When
June 12, 1:53 PM CST
Where
Fillmore County, Shickley
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.717

Hail, Franklin

When
June 12, 2:30 PM CST
Where
Franklin County, Bloomington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.100, -99.033

Hail, Clay

When
June 12, 2:38 PM CST
Where
Clay County, Clay Center
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -98.050

Hail, Adams

When
June 12, 3:04 PM CST
Where
Adams County, Hastings
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.583, -98.383

Hail, York

When
June 12, 3:15 PM CST
Where
York County, 3 mi N of York
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -97.583

Hail, York

When
June 12, 3:20 PM CST
Where
York County, 5 mi W of Mc Cool Jct
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -97.683

Hail, Adams

When
June 12, 3:20 PM CST
Where
Adams County, 5 mi SE of Hastings
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -98.317

Hail, Clay

When
June 12, 3:36 PM CST
Where
Clay County, 6 mi SE of Clay Center
Measured
2 in hail
Property damage
$50,000
Crop damage
$750,000
Reported by
GENERAL PUBLIC
Coordinates
40.467, -97.967

Hail, Franklin

When
June 12, 3:42 PM CST
Where
Franklin County, Franklin
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -98.950

Flash Flood, Clay

When
June 12, 3:45 PM CST to 5:30 PM CST
Where
Clay County, 4 mi W of Sutton
Property damage
$100,000
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Rainfall of 3 to 4 inches in northeast Clay county resulted in a flash flood along the School Creek west of Sutton.

Hail, Nuckolls

When
June 12, 5:30 PM CST
Where
Nuckolls County, Superior
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.033, -98.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410417, 5410418, 5410419, 5410420, 5410421, 5410422, 5410423, 5410424, 5410425, 5410426, 5410427, 5410428, 5410429, 5410492, 5410493, 5410494, 5410495, 5410496, 5410497, 5410498.